Hail, Washburn
- When
- August 18, 6:02 PM CST
- Where
- Washburn County, 2.05 mi WSW of Beaver Brook
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.760, -91.870
The were were two waves of hail.
A storm dropped hail over a part of Washburn County in northwest Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A storm dropped hail over a part of Washburn County in northwest Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 18, 6:02 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 702 PM CDT MON AUG 18 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY AFTERNOON) ISSUED AT 248 PM CDT MON AUG 18 2014 MAIN CONCERNS IN THE SHORT TERM REMAIN FOCUSED AROUND THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON INTO THE EARLY OVERNIGHT HOURS...ALONG WITH THE CHANCE OF STORMS AGAIN TUE AFTERNOON. WILL ALSO HIGHLIGHT THE LIKELIHOOD OF ANOTHER ROUND OF FOG LATE TONIGHT AND TUE MORNING...AND COOLER TEMPERATURES AROUND THE PERIPHERY OF LAKE SUPERIOR DUE TO A PERSISTENT EAST WIND. LARGE SCALE LIFT IS BEING GENERATED BY AN INCOMING UPPER LEVEL S/W DROPPING IN FROM THE NW THIS AFTERNOON...CO-LOCATED WITH AN EWD PROGRESSING SFC COLD FRONT CURRENTLY POSITIONED N-S OVER WRN MN. AS THE TROUGH AND SFC FRONT SWEEP TO THE EAST...SHOWERS AND THUNDERSTORMS WILL DEVELOP AND SPREAD THROUGH THE NORTHLAND THIS EVENING AND TONIGHT. LATEST SATELLITE IMAGERY CONTINUES TO INDICATE THE CLOUD COVER ATTEMPTING TO MIX OUT OVER E AND N-CENTRAL MN. IF THIS CLEARING CONTINUES PRIOR TO FROPA...THE BL WILL LIKELY BECOME UNSTABLE ENOUGH TO GENERATE SCATTERED T-STORMS...WITH A FEW STORMS POSSIBLY PRODUCING HAIL AND STRONG WINDS FROM AROUND PINE RIVER TO HINCKLEY TO PHILLIPS. INSTABILITY PARAMETERS ARE BECOMING ELEVATED AROUND THE SRN AND SWRN PERIPHERY OF THE FORECAST AREA WITH ML CAPE VALUES AROUND 1000 J/KG. DEEP LAYER SHEAR IS MINIMAL...BUT LOW LEVEL LAPSE RATES WILL BE STEEP ENOUGH TO SUPPORT PULSE TYPE STORMS THROUGH THE LATE EVENING. THE STORMS WILL LIKELY BE RELATIVELY SLOW MOVING AS WELL...WHICH COULD ALLOW THE STORMS TO DROP HEAVY AMTS OF RAINFALL OVER A PERIOD OF TIME. A GOOD PORTION OF THE NORTHLAND SAW SATURATING RAINS LAST NIGHT...AND ANY ADDITIONAL HEAVY RAIN COULD FURTHER ENHANCE THE POTENTIAL FOR LOCALIZED FLOODING. MOST OF THE AIR MASS AROUND LAKE SUPERIOR WILL BE COOLER AND MORE STABLE...AND NOT SUPPORTIVE OF ORGANIZED CONVECTIVE DEVELOPMENT. HOWEVER...STILL CANNOT RULE OUT SCT SHOWERS AND ISO STORMS ANYWHERE IN THE NORTHLAND THROUGH THE EARLY OVERNIGHT HOURS. AS THE BOUNDARY LAYER COLLAPSES TONIGHT AND AN ELEVATED INVERSION SETS UP AGAIN...THE COMBINATION OF COOL OVERNIGHT TEMPS AND A MOIST NEAR-SFC LAYER AND CALM WINDS WILL PRODUCED AREAS OF FOG ONCE AGAIN. VSBYS WILL BE REDUCED TO A HALF MILE OR LESS AT TIMES THROUGH THE REGION. CONDITIONS SHOULD IMPROVE BY MID MORNING AS THE DEEP LAYER MIXING BEGINS. A SFC LOW ASSOCIATED WITH THE FRONT WILL TAKE A FAVORABLE PATH THAT WILL KEEP THE DOMINANT WIND FLOW FROM THE EAST OFF LAKE SUPERIOR AND ALLOW THE COOL WIND REGIME TO PERSIST THROUGH AT LEAST TUE. THE WIND OFF THE LAKE SHOULD BE WEAK ON TUE... BUT ENOUGH TO KEEP TEMPS 5-10 DEG COOLER THAN INLAND LOCATIONS. LOOK FOR HIGHS AROUND THE LAKE IN THE LOWER TO MID 60S...AND INLAND INTO THE LOWER TO MID 70S. THE COOL NLY FLOW ALOFT ON THE BACK SIDE OF THE DEPARTING LOW PRESSURE SYSTEM WILL ALLOW LAPSE RATES TO STEEPEN ENOUGH TO TRIGGER ADDITIONAL CONVECTIVE SHOWERS AND STORMS TUE AFTERNOON. SHOWERS COULD BECOME QUITE WIDESPREAD...HOWEVER LIMITED INSTABILITY WILL ALLOW STORMS TO BE GENERALLY ISOLATED. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 248 PM CDT MON AUG 18 2014 IT LOOKS LIKE AN ACTIVE PERIOD WITH CHANCES OF SHOWERS AND STORMS THROUGH MUCH OF THE FORECAST. WHILE THE MIDDLE OF THE WEEK LOOKS RELATIVELY QUIET...THE LATTER HALF OF THE WEEK COULD FEATURE A COUPLE SIGNIFICANT SYSTEMS THAT COULD AMOUNT TO MODERATE TO HEAVY RAINFALL FOR PARTS OF THE NORTHLAND. AS OF TUESDAY EVENING...THERE WILL BE AN UPPER LEVEL LOW OVER THE LAKE SUPERIOR AND LAKE MICHIGAN AREA. AN UPPER LEVEL RIDGE WILL BE OVER THE PLAINS. THERE COULD BE LINGERING SHOWERS TUESDAY EVENING...MAINLY OVER THE EASTERN FORECAST AREA...AS THE UPPER LEVEL LOW OVER THE GREAT LAKES GRADUALLY SHIFTS EAST AND SURFACE HIGH PRESSURE MOVES INTO THE NORTHLAND. THE UPPER LEVEL RIDGE WILL MOVE OVER THE NORTHLAND WEDNESDAY. INLAND AREAS WILL BE WARMER THAN TUESDAY...BUT THE EASTERLY WINDS OFF LAKE SUPERIOR WILL KEEP AREAS CLOSE TO THE LAKE SOMEWHAT COOL. THE MODELS ARE COMING INTO BETTER AGREEMENT THAT A SURFACE TROUGH AND WARM FRONT WILL LIFT INTO THE UPPER MIDWEST DURING THE WEDNESDAY NIGHT AND THURSDAY TIMEFRAME AND BRING SIGNIFICANT RAINFALL TO PARTS OF THE NORTHLAND DURING THAT TIME. INCREASED PCPN CHANCES BECAUSE OF THIS. THE SURFACE FRONT COULD STALL OVER THE SOUTHERN FORECAST AREA THURSDAY AS EASTERLY INCREASE OVER LAKE SUPERIOR AND KEEP AREAS NEAR LAKE SUPERIOR AND THE NORTHERN FORECAST AREA SIGNIFICANTLY COOLER THAN THAN THE SOUTHERN FORECAST AREA. THE MODELS DO NO AGREE ON TIMING BUT GENERALLY INDICATE THAT A POTENT SHORTWAVE IN THE PLAINS WILL LIFT INTO CANADA DURING THE FRIDAY OR SATURDAY TIMEFRAME AND RESULT IN A STRONG LOW PRESSURE SYSTEM MOVING THROUGH THE NORTHERN PLAINS OR UPPER MIDWEST DURING THAT TIME. THIS SYSTEM COULD BRING HEAVY RAIN TO THE FORECAST AREA. THE WESTERN AND NORTHERN FORECAST AREA APPEAR TO BE MORE AT RISK OF THIS HEAVY RAIN THAN THE SE FORECAST AREA. THE GFS IS MUCH FASTER THAN THE ECMWF AND GEM...BUT DUE TO THE GENERAL AGREEMENT ON THE PLACEMENT OF THIS SYSTEM...WE WILL NEED TO KEEP AN EYE ON THIS SYSTEM FOR THE POTENTIAL OF HEAVY RAIN AFFECTING THE NORTHLAND. COOLER AIR WILL LIKELY BEGIN TO MOVE INTO THE NORTHLAND LATE THIS WEEKEND IN THE WAKE OF THE PASSING LOW PRESSURE SYSTEM. THERE ARE CHANCES OF SHOWERS AND STORMS SUNDAY INTO EARLY NEXT WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 701 PM CDT MON AUG 18 2014 AS UPPER LOW ROTATES OVER THE TERMINALS...EXPECT SHOWERS AND STORMS TO AFFECT ALL BUT INL THROUGH 06Z. AREAS OF BR ARE POSSIBLE TOWARDS 06Z WITH IFR/LIFR. CIGS AND VSBY SHOULD IMPROVE TO VFR AFTER 15Z...BUT MORE SHOWERS WILL BE IN THE VCNTY OF ALL SITES. && .PRELIMINARY POINT TEMPS/POPS... DLH 58 66 56 71 / 80 50 10 10 INL 56 74 55 78 / 40 20 10 10 BRD 60 75 58 80 / 50 30 10 10 HYR 60 71 55 77 / 70 50 20 0 ASX 59 65 55 71 / 70 80 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...BJT LONG TERM...GROCHOCINSKI AVIATION...GSF
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 349 PM CDT MON AUG 18 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 349 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHLAND THIS EVENING AND TONIGHT. A FEW STORMS MAY BECOME STRONG WITH HAIL AND STRONG WINDS...ESPECIALLY FROM LEECH LAKE TO STURGEON LAKE TO PARK FALLS. THERE IS ALSO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL THIS EVENING. LOCALIZED FLOODING OR PONDING OF WATER MAY OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON. THE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-191030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 349 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON. THE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH SUNDAY. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
552 PM CDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 5 SE CUYUNA COUNTRY STA 46.44N 93.91W
08/18/2014 E1.00 INCH CROW WING MN TRAINED SPOTTER
SLIGHTLY BIGGER THAN A QUARTER
&&
MCLOVINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 603 PM CDT MON AUG 18 2014 MNZ025-034-035-182330- CROW WING-NORTH CASS-NORTHERN AITKIN- 603 PM CDT MON AUG 18 2014 ...STRONG STORM HEADED NEAR WASHBURN LAKE... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR THUNDER LAKE...MOVING SOUTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... OUTING... SWATARA... HAYPOINT... BAIN... WASHBURN LAKE STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4690 9351 4669 9365 4688 9419 4704 9408 MCLOVIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 607 PM CDT MON AUG 18 2014 WIZ001-007-182330- DOUGLAS-WASHBURN- 607 PM CDT MON AUG 18 2014 ...STRONG THUNDERSTORM IN SOUTHERN DOUGLAS COUNTY... AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF SAINT CROIX FLOWAGE...MOVING EAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... SAINT CROIX FLOWAGE... WASCOTT... GORDON... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4636 9162 4614 9163 4622 9210 4631 9209 MCLOVIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 615 PM CDT MON AUG 18 2014 MNZ036-182345- SOUTH AITKIN- 615 PM CDT MON AUG 18 2014 ...STRONG STORM WILL APPROACH RICE LAKE WILDLIFE REFUGE... AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF GLEN...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... RICE LAKE WILDLIFE REFUGE... LAWLER... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4661 9312 4640 9306 4636 9365 4648 9365 MCLOVIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
623 PM CDT MON AUG 18 2014
WIZ006>008-182345-
BURNETT-SAWYER-WASHBURN-
623 PM CDT MON AUG 18 2014
...STRONG THUNDERSTORMS ACROSS SOUTHERN BURNETT AND PINE COUNTIES...
AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 5 MILES EAST OF RICE LAKE...MOVING
EAST AT 15 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
SPOONER... SHELL LAKE... SPOONER LAKE...
TREGO... EARL... SPRINGBROOK...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4565 9216 4571 9216 4572 9224 4573 9224
4591 9206 4599 9154 4563 9154 4563 9214
MCLOVINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
635 PM CDT MON AUG 18 2014
WIZ001-002-007-008-190015-
BAYFIELD-DOUGLAS-SAWYER-WASHBURN-
635 PM CDT MON AUG 18 2014
...STRONG STORM WILL APPROACH WASCOTT...
AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAINT CROIX FLOWAGE...MOVING EAST AT 20 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
WASCOTT... NELSON LAKE... TOTAGATIC FLOWAGE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4629 9182 4625 9133 4601 9148 4618 9194
4625 9192
MCLOVINThe Duluth radar (KDLH), 123 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 hail. Local standard time, as filed.
The were were two waves of hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534427.